×

zbMATH — the first resource for mathematics

The Campbell-Baker-Hausdorff-Dynkin formula and solutions of differential equations. (English) Zbl 0623.34058
The Campbell-Baker-Hausdorff-Dynkin formula is a special case of a simpler and more general formula for the solution of nonautonomous systems of first order ordinary differential equations in terms of autonomous systems. Specifically, suppose u(t) takes values in a \(C^{\infty}\) manifold and satisfies the initial value problem \(u'(t)=A(t)(u(t))\), \(u(0)=a\), where A(t) is a vector field on the manifold depending continuously on t. Then \(u(t)=\exp z(t)(a)\) (here exp z(a) means the solution at \(s=1\) to \(v'(s)=z(v(s))\), \(v(0)=a)\) for \[ z(t)\sim \sum^{\infty}_{r=1}\sum_{\sigma \in P_ r}((- 1)^{e(\sigma)}/r^ 2\left[ \begin{matrix} r-1\\ e(\sigma)\end{matrix} \right]) \] \[ \int_{T_ r(t)}[\cdot \cdot \cdot [A(s_{\sigma (1)})A(s_{\sigma (2)})]...]A(s_{\sigma (r)})]ds \] as \(t\to 0\), where \(T_ r(t)=\{s\in {\mathbb{R}}^ r: 0<s_ 1<s_ 2<...<s_ r<t\}\), \(P_ r\) is the set of permutations on \(\{\) 1,...,r\(\}\), e(\(\sigma)\) is the number of errors in ordering consecutive terms in \(\{\sigma\) (1),...,\(\sigma\) (r)\(\}\), and [ ] is the usual commutator of vector fields. Under appropriate analyticity assumptions the series for z(t) is convergent for small t. This formula gives an explicit formulation of results of K.-T. Chen published in 1957. Applications are given to problems in sub- Riemannian geometry, and to improving convergence estimates for the Campbell-Baker-Hausdorff-Dynkin formula in the context of Banach algebras. Our formula can be thought of as a noncommutative generalization of the familiar formula \(u(t)=a \exp (\int^{t}_{0}A(s)ds)\) in the scalar linear case in the same way that the Campbell-Baker-Hausdorff-Dynkin formula is a noncommutative generalization of the familiar formula \(e^ xe^ y=e^{x+y}\).

MSC:
34E05 Asymptotic expansions of solutions to ordinary differential equations
22E60 Lie algebras of Lie groups
53B99 Local differential geometry
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bourbaki, N, Elements of mathematics, Lie groups and Lie algebras, (1975), Hermann Paris, English translation · Zbl 0329.17002
[2] Brockett, R.W, Volterra series and geometric control theory, Automatica, 12, 167-176, (1976) · Zbl 0342.93027
[3] Brockett, R.W, Control theory and singular Riemannian geometry, (), 11-27 · Zbl 0483.49035
[4] Chen, K.-T, Integration of paths, geometric invariants and a generalized Baker-Hausdorff formula, Ann. math., 65, 163-178, (1957) · Zbl 0077.25301
[5] Chen, K.-T, Formal differential equations, Ann. math., 73, 110-133, (1961) · Zbl 0098.05702
[6] Chen, K.-T, An expansion formula for differential equations, Bull. amer. math. soc., 68, 341-344, (1962) · Zbl 0166.08003
[7] Chen, K.-T, Expansions of solutions of differential systems, Arch. rational mech. anal., 13, 348-363, (1963) · Zbl 0117.04802
[8] Chen, K.-T, On a generalization of Picard’s approximation, J. differential equations, 2, 438-448, (1966) · Zbl 0148.05803
[9] Dynkin, E, Evaluation of the coefficients of the Campbell-Hausdorff formula, Dokl. akad. nauk, 57, 323-326, (1947), [Russian] · Zbl 0029.24507
[10] Fliess, M, Fonctionelle causales non lineares et indeterminees non commutatives, Bull. soc. math. France, 109, 3-40, (1981) · Zbl 0476.93021
[11] Grobner, W, Die Lie-reihen und ihre anwendungen, (1967), VEB Deutscher Verlag der Wissenschaften Berlin · Zbl 0157.40301
[12] Jacobson, N, Lie algebras, (1962), “Interscience,” Wiley New York · JFM 61.1044.02
[13] Koranyi, A, Geometric aspects of analysis on the Heisenberg group, (), 209-258
[14] Mitchell, J, On Carnot-caratheodory metrics, J. differential geometry, 21, 35-45, (1985) · Zbl 0554.53023
[15] Nachman, A, The wave equation on the Heisenberg group, Comm. partial differential equations, 7, 675-714, (1982) · Zbl 0524.35065
[16] Nagel, A; Stein, E.M; Wainger, S, Balls and metrics defined by vector fields I, Acta. math., 155, 103-147, (1985) · Zbl 0578.32044
[17] Nelson, E, Analytic vectors, Ann. math., 70, 572-615, (1954) · Zbl 0091.10704
[18] Strichartz, R.S, Sub-Riemannian geometry, J. differential. geometry, 24, 221-263, (1986) · Zbl 0609.53021
[19] \scT. J. S. Taylor, Some aspects of differential geometry associated with hypoelliptic second order operators, preprint. · Zbl 0698.35041
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.